Recent guidelines (AASLD/NASPGHAN 2014 Guidelines for Evaluation of Pediatric …) have included valproate-associated acute liver failure (VPA-ALF) as an absolute contraindication to liver transplantation. The reason is that most of these VPA-ALF patients have Alpers-Huttenlocher syndrome (AS) and have done poorly after transplantation due to progressive neurological decline.
AS in turn has been recognized as secondary to mutations in DNA polymerase subunit gamma (POLG1). This gene product’s role is to maintain the integrity of mitochondrial DNA (mtDNA).
New data (Liver Transplantation 2014; 20: 1402-14, editorial 1287-89) suggests that there are exceptions for some cases of VPA-ALF. In this report, 4 VPA-ALF patients with POLG1 mutations underwent successful liver transplantation. Three are alive at followup 4-19 years later and one died suddenly 2 years after transplantation.
- These cases had mutations in POLG1 associated with later onset and milder disease.
- In the three long-term survivors, VPA was introduced at 14, 20 , and 21 years of life.
- For children less than 10 years of age, “VPA-ALF should remain an absolute contraindication to LT because neurological progression is almost inevitable.” Supportive treatment, including N-acetylcysteine and carnitine should continue.
- There is a “strong case for screening for POLG1 mutations before VPA use…even a single mutation should be seen as a contraindication to VPA.”
Related blog posts:
Also, I added a link on yesterday’s post regarding measles to a story on NPR which explores the most recent increase in cases and provides background information. For example: “Before a vaccine was developed in the 1960s, measles caused more than 2 million deaths per year.” And worldwide, even now, “nearly 400 kids die from measles each day. In 2013, more than 70 percent of measles deaths were confined to six countries: the Democratic Republic of Congo (DRC), Ethiopia, India, Indonesia, Nigeria and Pakistan.”
Practical information and advice on continuing or stopping drugs with associated hepatoxicity is available from a recent commentary (Gastroenterol Hepatol 2012; 8: 333-36).
Most drugs with a “bump” in aminotransferases do not need to be stopped. Many drugs induce an “adaptive response” in which elevated LFTs will spontaneously resolve; this is most common in the first 12 weeks of drug usage. This type of response must be distinguished from an immune reaction/hypersensitivity response which is much more likely to progress. A hypersensitivity response could include rash, fever, and eosinophilia.
Recommended STOP RULES:
- Drugs that cause symptomatic hepatitis: abdominal pain, jaundice, loss of appetite.
- ALT values that exceed 8 times the ULN
- ALT values >3 times the ULN and Bilirubin >2 times the ULN
- If the ALT value is >3 times the ULN but not associated with symptoms or rise in bilirubin, the drug can likely be continued with periodic monitoring.
- ALT values >5 times the ULN require more intensive monitoring.
- Hy’s law (named for Hyman Zimmerman): AST or ALT > 3 ULN AND bili > 3 ULN indicate serious hepatotoxicity with >10% mortality rate.
- Statins have similar rates of hepatotoxicity as the general population
- Acetaminophen accounts for 40-50% of the 2000-2500 U.S. cases per year of acute liver failure (ALF). Of the remaining cases of ALF, about 12% (250-300) are due to other cases of DILI. Isoniazid is the 2nd most common cause of ALF due to DILI with about 50 cases.
- Potential risk factors for DILI include alcohol usage, obesity, adult age group, and female gender.
Additional blog entries and references:
When death is on the line
Pediatric pharmaceutical poisoning
- -J Pediatr 2011; 158: 802. Developing liver toxicity with valproic acid (VPA) is a contraindication to OLTx (even in the absence of documented mitochondrial dz). Rx with carnitine and d/c VPA. 82% of 17 children died w/in 1 yr of OLTx. POLG1 mutations are associated with Alpers syndrome. (Ann Neurol 2004; 55: 706.)
- -NEJM 2009; 360: 1575. propylthiouracil assoc c liver failure in ~1 in 2000
- -JPGN 2008; 47: 395-405. Drug-related hepatotoxicity and acute liver failure.
- -NEJM 2003; 349: 474. (review)
- PDF] What Do We Mean by Looking? FDA powerpoint with related information